Benicar is an angiotensin receptor blocker (ARB) used to treat high blood pressure (hypertension). It is sometimes given together with other blood pressure medications. Benicar is one of eight marketed ARB drugs, and the only one linked to sprue-like enteropathy.
Benicar was first approved for market in 2002. It is manufactured by Daiichi Sankyo.
The symptoms of Benicar enteropathy look very similar to those of Celiac Disease. But, unlike Celiac Disease, a gluten-free lifestyle will not improve the symptoms. The only way to improve Benicar enteropathy is by discontinuing the medication. If you have experienced any of the following side effects and you have been prescribed Benicar for hypertension, contact your health care professional right away.
On July 4, 2013, the FDA issued a warning that Benicar causes sprue-like enteropathy. According to the FDA warning, symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. The FDA approved changes to the labels of Benicar to include this concern.
The FDA previously sent Benicar manufacturer, Daiichi Sankyo, a warning regarding the manufacturer’s false advertising of Benicar. In 2010, the FDA released a warning that Benicar may increase the risk of death in diabetic patients.
Prior to the FDA warning, in 2012 the Mayo Clinic in Rochester, Minnesota studied 22 patients hospitalized and presenting symptoms similar to celiac disease – unexplained chronic diarrhea, weight loss, and enteropathy. But, unlike celiac disease, these patients were unable to control these symptoms with a gluten-free lifestyle and antibody blood tests did not support a diagnosis of celiac disease.
The Mayo Clinic discovered that each of the patients was prescribed Benicar for their hypertension. Suspecting this was more than a coincidence, the Mayo clinic asked the severely injured patients to discontinue their use of Benicar. After discontinuing Benicar, the patients confirmed that chronic diarrhea, vomiting, weight loss, and other intestinal inflammation symptoms improved. Furthermore, after discontinuing Benicar, the patients gained an average of 27 pounds.
Following this link, an additional 40 patients have been determined to have Benicar-associated sprue-like enteropathy. These numbers are likely to increase given the significant delay between the onset of severe sprue-like enteropathy and the start of the medication.
Multiple studies released in 2014 support a link between Benicar and sprue-like enteropathy. If you have questions, contact TorHoerman Law.